Purpose: To present a unilateral central visual field defect in a patient with psoriatic arthritis treated with Methotrexate and folic acid supplement, probably induced by toxic posterior optic neuropathy. The scotoma incompletely resolved after cessation of Methotrexate (MTX) therapy.
Methods: Serial fundoscopic, perimetric and electrophysiological examination as well as comprehensive neurological investigation including lumbar puncture, carotid sonography, electroneurography, and MRI of the brain.
Results: A female patient with psoriatic arthritis on long-standing Methotrexate (MTX 15 mg IM/once a week) therapy suffered first from an acute attack of central visual field defect in her right eye and later on from two subsequent deteriorations of her scotoma within one year. A demyelinating retrobulbar optic neuritis was excluded through repeated comprehensive neurological investigations and unresponsiveness to systemic corticosteroid therapy. A MTX-induced posterior optic neuropathy was suspected and the patient experienced improvement of her visual field defects only six weeks after discontinuing MTX therapy. Further improvement was observed through follow-up perimetric examinations half a year after cessation.
Conclusions: Central scotoma with unremarkable optic disc can occur after long-standing treatment with MTX and despite folic acid supplementary therapy. This is most probably due to posterior optic neuropathy. Early cessation of the drug or change to another antimetabolite therapy can stop the deterioration of the visual field changes and even improve them. The exact pathomechanism is still unclear and the involvement of only one eye requires more investigation. MTX-induced posterior optic neuropathy should be included in the differential diagnosis of toxic optic neuropathy. This is getting more frequent than before because of the nowadays standard use of MTX in treatment of many autoimmune collagen diseases.